Hail, Thomas
- When
- October 7, 6:05 PM CST
- Where
- Thomas County, 6.77 mi SSW of Menlo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.260, -100.770
Several rounds of thunderstorms moved northeast during the evening hours from Leoti in Wichita County northeast to the Norton area, producing a few severe hail and wind reports, but copious amounts of rainfall. Many county roads were impassible Friday night into Saturday morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Several rounds of thunderstorms moved northeast during the evening hours from Leoti in Wichita County northeast to the Norton area, producing a few severe hail and wind reports, but copious amounts of rainfall. Many county roads were impassible Friday night into Saturday morning. Cooperative observers reported three to five inches of precipitation, while Doppler radar estimated a large area of three to five inches of precipitation, with possibly up to seven inches southeast of Hoxie in Sheridan county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 7, 5:10 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 510 PM MDT FRI OCT 7 2011 .DISCUSSION... 243 PM MDT FRI OCT 7 2011 MAIN FORECAST PROBLEMS WILL BE COVERAGE/AMOUNT OF UPCOMING PRECIPITATION EVENT...WHEN TO END THE PRECIPITATION...AND HOW MUCH TO COOL OF TEMPERATURES THIS WEEKEND. SATELLITE SHOWING A NEARLY ZONAL FLOW IN THE PACIFIC THAT TRANSITIONS INTO A HIGHLY AMPLIFIED/BLOCKY PATTERN FROM NORTH AMERICA INTO THE WESTERN ATLANTIC. FIRST PART OF MAJOR UPPER TROUGH IS OVER THE NORTH CENTRAL PORTION OF THE COUNTRY AND MOVING TOWARD THE NORTH. THE SECOND...SOUTHERN PART OF THIS UPPER TROUGH IS DIGGING/DEEPENING/SLIGHTLY CUTTING OFF OVER THE SOUTHERN GREAT BASIN. FRONT THAT WAS A PART OF THUNDERSTORM EVENT FROM LAST NIGHT IS NEAR THE EASTERN END OF THE FORECAST AREA WITH A MOIST/UNSTABLE AIR MASS AHEAD OF IT. AT JET LEVEL...THE MODELS TENDED TO HAVE THE JET SEGMENT THAT IS CURRENTLY ROUNDING THE BOTTOM AND SOUTHEAST SIDE OF INCOMING TROUGH TOO FAR SOUTH AND EAST. THE UKMET/ECMWF WERE THE WORST WITH THE GFS DOING SLIGHTLY BETTER THAN THE NAM. AT MID LEVELS...MODELS HAVING A LITTLE DIFFICULTY WITH OUR COMPLEX UPPER TROUGH. IN GENERAL THEY WERE TOO PROGRESSIVE IN THEIR INITIALIZATION. OVERALL THE GFS AND CANADIAN WERE DOING SLIGHTLY BETTER THAN THE ECMWF. ON THE SURFACE WIND AND PRESSURE FIELD...THE GFS WAS DOING A LITTLE BETTER THAN THE NAM/ECMWF. ON THE LOW LEVEL THERMAL FIELD THE MODELS WERE CLOSE WITH THE CANADIAN DOING SLIGHTLY BETTER. BASED ON HEIGHT FALL ANALYSIS...STRONG EASTERN CONUS UPPER RIDGE... AND MODEL BIAS OF A COMPLICATED TROUGH OF THIS NATURE...WILL TEND TO BELIEVE A SLOWER/DEEPER AND FURTHER WEST PROGRESSION OF THE UPPER TROUGH TO OUR WEST. TONIGHT...UPPER LOW OVER THE FOUR CORNERS WILL FINALLY LIFT OUT ACROSS THE CENTRAL ROCKIES TONIGHT. STRONG SYNOPTIC SCALE LIFT AND JET LEVEL DIVERGENCE WILL CONTRIBUTE TO WIDESPREAD THUNDERSTORMS. SURFACE FRONT DRAPED ACROSS THE EASTERN FORECAST AREA WILL RETREAT WESTWARD AS A WARM FRONT...PROVIDING FURTHER FOCUS FOR THUNDERSTORMS. ENVIRONMENT WILL BE MODERATELY UNSTABLE AND STRONGLY SHEARED...LEADING TO THE POSSIBILITY OF ORGANIZED UPDRAFTS CAPABLE OF PRODUCING LARGE HAIL...STRONG WINDS...AND ISOLATED TORNADOES. DIVERGENCE ALOFT AND SLOW MOVING UPPER SYSTEM SUGGEST THE POSSIBILITY OF TRAINING STORMS AND HEAVY RAINFALL AS WELL. 024 SATURDAY/SATURDAY NIGHT...RIGHT REAR QUADRANT OF THE UPPER JET MOVES INTO THE AREA DURING THE DAY AND THEN REMAINS NEAR OR OVER THE AREA...ESPECIALLY IN THE WEST...DURING THE NIGHT. LOW LEVEL FOCUS ALONG WITH MID LEVEL LIFT WILL CONTINUE...ESPECIALLY THROUGH THE MIDDLE OF THE DAY. MODELS WANT TO DRY THINGS DURING THE AFTERNOON BUT LEARY OF THAT CONSIDERING THE JET IN THE AREA. SREF POPS REMAIN PRETTY HIGH THROUGH THE DAY WITH THE LOWEST IN THE SOUTH. SO DID TREND DOWN POPS A LITTLE...MAINLY IN THE SOUTH DURING THE AFTERNOON. ALSO WITH CLOUDS AND PRECIPITATION...TRIED TO MAKE MAXES AS COOL AS POSSIBLE BUT STILL MAY BE WARM. THERE MAY BE A BRIEF REPRIEVE DURING THE EVENING. HOWEVER...MODELS HAVE CONTINUED THE TREND OF BEING SLOWER WITH SYSTEM PLUS ACTUALLY GIVING THE TROUGH MORE OF A NEGATIVE TILT AND ANOTHER STRONG SHORTWAVE TROUGH ROTATING AROUND IT. SREF POPS REMAIN PRETTY ESPECIALLY IN THE NORTH AND EAST. SO TRENDED POPS IN THAT WAY. SUNDAY/SUNDAY NIGHT...SLOWER TREND WITH SYSTEM CONTINUES THIS PERIOD WITH NEGATIVELY TILTED TROUGH OR CUTOFF DEVELOPING TO OUR SOUTH AND WEST. CANADIAN IS THE MOST ROBUST WITH THIS. AGAIN SREF POPS ARE RATHER HIGH THROUGH THE DAY. IN FACT IT LOOKS LIKE COVERAGE OF PRECIPITATION INCREASES THROUGH THE DAY. SO AGAIN INCREASED POPS ESPECIALLY IN THE EAST TO NORTHEAST HALF. PRECIPITATION SHOULD SLOWLY END FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA DURING THE NIGHT. BECAUSE OF THE CLOUD COVER AND PRECIPITATION AROUND ON SUNDAY TRENDED THE MAXES DOWN. BUT AGAIN AM AFRAID THAT AM TOO WARM. MONDAY...WEAK RIDGING/WESTERLY FLOW ALOFT AND FAVORABLE SURFACE WILL MAKE FOR DRY DAY AND WARMING TEMPERATURES. MONDAY NIGHT THROUGH FRIDAY...RATHER BENIGN PERIOD. MAY BE SOME LIGHT PRECIPITATION AT THE BEGINNING OF THE PERIOD. DRY PROGRESSIVE/WESTERLY FLOW ALOFT THROUGH MOST OF THE PERIOD WITH RIDGING BY THE END WILL MAKE FOR A DRY FORECAST ALONG WITH A SLOW WARMING TREND. THANKS TO ALL WHO COLLABORATED. BULLER && .AVIATION... 510 PM MDT FRI OCT 7 2011 FOR THE 00Z TAFS...COLD FRONT CURRENTLY RETROGRADING BACK INTO THE AREA...WITH SHRA/TSRA DEVELOPING ALONG IT. EXPECT SHRA/TSRA TO CONTINUE TO DEVELOP AND INCREASE IN COVERAGE THROUGH THE EVENING HOURS. A SEVERE THUNDERSTORM IS POSSIBLE IN THE AREA THROUGH THE EVENING HOURS. PRECIPITATION WILL CONTINUE INTO THE OVERNIGHT HOURS AND TRANSITION TO MAINLY SHRA. TSRA WILL ONCE AGAIN BE POSSIBLE TOMORROW AFTERNOON. AS FAR AS CIG/VIS...EXPECT TEMPO MVFR CIGS/VIS IN HEAVIER TSRA EARLY...THEN TRANSITIONING TO PREDOMINANTLY MVFR CIG/VIS IN RAINSHOWERS. EXPECT CONDS TO IMPROVE TO VFR AFTER MIDDAY TOMORROW. BAS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT FRI OCT 7 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081445- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1030 AM MDT FRI OCT 7 2011 /1130 AM CDT FRI OCT 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE OUTLOOK AREA LATER THIS AFTERNOON AND TONIGHT. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO OCCUR. STORMS WILL DEVELOP THIS AFTERNOON ALONG A COLD FRONT LOCATED FROM NEAR MCCOOK NEBRASKA SOUTHWEST TO TRIBUNE KANSAS. STORMS WILL THEN SPREAD NORTH OVER THE REMAINDER OF THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SATURDAY...MAINLY IN THE MORNING. AT THIS TIME...STORMS ON SATURDAY ARE NOT EXPECTED TO BECOME SEVERE. ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING...MAINLY EAST OF HIGHWAY 25 IN NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM CDT FRI OCT 7 2011
KSZ004-072115-
NORTON-
402 PM CDT FRI OCT 7 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...
AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CALVERT...MOVING NORTHEAST AT 45 MPH.
PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3969 9963 3977 9984 4001 9971 4001 9963
4000 9962 3971 9962
TIME...MOT...LOC 2103Z 206DEG 39KT 3982 9968
JRMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT FRI OCT 7 2011
KSZ004-072245-
NORTON-
525 PM CDT FRI OCT 7 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...
AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CALVERT...MOVING NORTHEAST AT 45 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3973 9973 3981 9995 4001 9984 4001 9980
4001 9963 4000 9962 3991 9962
TIME...MOT...LOC 2225Z 205DEG 37KT 3985 9979
JRMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM CDT FRI OCT 7 2011
KSZ004-072330-
NORTON-
622 PM CDT FRI OCT 7 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...
AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORTON...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO PENNY SIZE...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3972 9996 3978 10018 3989 10018 4001 10014
4001 9975
TIME...MOT...LOC 2322Z 206DEG 35KT 3988 9996
JRMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT FRI OCT 7 2011
KSZ004-080000-
NORTON-
641 PM CDT FRI OCT 7 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...
AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF BEAVER CITY...MOVING NORTHEAST
AT 40 MPH.
HAIL UP TO PENNY SIZE...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3986 9989 3988 10013 3989 10018 4001 10014
4001 9976 4000 9976
TIME...MOT...LOC 2342Z 206DEG 35KT 4006 9985
JRMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM CDT FRI OCT 7 2011
KSZ014-015-028-029-080000-
GOVE-LOGAN-SHERIDAN-THOMAS-
648 PM CDT FRI OCT 7 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERIDAN
COUNTY IN NORTHWEST KANSAS...LOGAN COUNTY IN WEST CENTRAL KANSAS AND
GOVE COUNTY IN WEST CENTRAL KANSAS...
AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF OAKLEY...MOVING NORTH AT 45
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3893 10098 3927 10086 3926 10068 3924 10049
3913 10056 3887 10074
TIME...MOT...LOC 2348Z 201DEG 37KT 3902 10080
JRMThe Goodland radar (KGLD), 81 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
5 flood, 2 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Water over Kansas State Highway 23 just south of Hoxie. Doppler radar estimated a large band of up to seven inches of rain may have occurred south and east of Hoxie. This event transitioned into an areal flood event as lighter rains continued overnight keeping county roads under water.
Hail was reported around an inch deep covering the ground.
County roads are reported underwater from persistent heavy rainfall overnight. Later newspaper accounts mentioned that a major portion of low-lying roads were washed out with city streets overflowing.
County road closed 4 miles south of Monument due to persistent heavy rainfall overnight. In addition, water was reported over numerous county roads in eastern Logan county.
Observers reported rainfall close to four inches across parts of Sheridan county, with Doppler radar estimating that some areas south and east of Hoxie may have received closer to six or seven inches. Reports from neighboring counties with similar rainfall totals indicated some county roads were washed out and many remained impassible through the day.
Rainfall totaled over five inches at Norton Dam, and newspaper accounts later stated that flooding occurred across parts of the county with some roads southeast of Lenora closed due to water flowing across the road. A large part of the county received three to five inches of rainfall overnight which washed out some county roads.
Observers reported 24-hour rainfall of 4.44 inches west of Gove city to 4.92 inches at Grainfield. Numerous county roads were underwater or temporarily washed out as a result of runoff from the overnight precipitation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, October 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346349, 346348, 348210, 346350, 348222, 348263, 348924, 348925, 348926.